girls basketballIn our society we are constantly bombarded with images displaying a narrow view of what it means to be attractive, handsome, or beautiful. Adolescents are just as susceptible to feeling like they need to look a certain way as adults are. Unfortunately, this push to have a certain physique can lead to some pretty dangerous behaviors. Teens may skip meals, take diet pills, exercise excessively, vomit after eating, or take laxatives in order to lose weight or prevent weight gain. Another dangerous trend is increasing: the use human growth hormone in an effort to build muscle.

Human growth hormone (also know as somatropin) is a hormone naturally made by our pituitary (a gland in the brain) that is extremely important in linear growth (height) and protein synthesis. Growth hormone is FDA approved for the specific treatment of growth hormone deficiency, but there is a growing market of synthetic human growth hormone (hGH)  being sold as a supplement, not a medication, to promote muscle mass. The synthetic form is not regulated by the FDA so when it is sold and consumed as a supplement, there is no guarantee about dose, purity, or safety.

HGH use amongst teens is increasing. A survey conducted by the Partnership for a Drug Free America found that the percentage of teens who admitted to using hGH increased from 5% in 2012 to 11% in 2013.   Teens may be using the supplement unaware that the supplements are not regulated and could pose a health threat.  While recombinant (medically management growth hormone that is FDA approved) has few side effects, but it must be monitored by a physician. Potential side effects can range from early fusion of their growth plates (leading to a lack on height growth), potentially elevated triglycerides and cholesterol,  or  increased pressure inside the skull (increased intracranial pressure).

If you suspect your teen is using a supplement to enhance their athletic performance or build muscle, ask them about it. Remember that supplements are not approved by the Food and Drug Administration for safety, so could pose a danger. Always let your teen’s allopathic medical provider know if they are consuming a supplement (even if it is prescribed by a homeopathic and naturopathic doctor) because supplements can interact with other medications and can have side effects on their own. If you’re concerned your teen may have an eating disorder or is abusing supplements or performance enhancers, seek help from a medical professional.